Dilaudid for H/A's?

  1. Another thread prompted this one...I need a little advice.

    I have occasional (< 3x/year) disabling H/A's related to a benign brain tumour that has set up camp in my deep left parietal lobe. I usually present to the ER or my PCP with N/V, dehydration, and severe pain.

    I usually am treated with narcotics, in addition to NSS and Phenergan IV.
    The problem is that Demerol makes me puke, Stadol makes me loopy and doesn't dent the pain, and morphine makes me fall over asleep. I usually end up with IV Dilaudid--same effect as the morphine--and script for Dilaudid tablets.

    I really, really dislike Dilaudid because I feel like I'm underwater. I've asked to just have Phenergan and NSS and been told that with a pain level of 7 or 8 I have to have my pain treated. Anybody have any ideas about something that wouldn't give me that leaden-limbs feeling the next time I have one of these H/A's?

    My doc is at a loss, and my neurologist doesn't want to give anything that might encourage the tumour--a leaking cavernous hemangioma--to bleed out.

    Thanks, guys.:kiss
    •  
  2. 5 Comments

  3. by   RNonsense
    Wow RN2B...I had no idea. I worked Neuro for 6 years and it was my experience that pain management was so unique for each individual, be it a hemangioma, meningioma, etc. Straight codeine seemed to be what worked best, but again, sometimes not. I think you have to experiment a bit and find what works best for you. I don't understand why you cannot have what you asked for originally...seems silly not to try. I wish I had a better answer. maybe if you try to post on the Neuro Int. Care thread you may find someone who is more knowledgable with new treatments...
  4. by   RN2B2005
    Thanks!

    My doc has written me scripts for both Tylenol #3's and Dilaudid tablets, and which I'm supposed to take if the Tylenol #3 doesn't work. Also, I have Phenergan suppositories. Since I'm usually still puking if it's bad enough to require the Dilaudid, I end up skipping it and going to the ER anyway.

    It'd be nice if there was an effective pain drug without the "loopy" effects of Dilaudid or similar narcotics. I swear, I even talk slower after I've been given Dilaudid.

    Someone mentioned Dilaudid suppositories in another thread as not having the same side effects as PO Dilaudid. Any ideas about that? Could it be used with a Phenergan suppository? I just hate using ER resources for what is essentially a chronic condition.
  5. by   fab4fan
    In my exp. w/ hospice, rectal opioids still caused sedation (the med is just being absorbed from a different site). It might be hard to hold two rectal supps at the same time.

    How about oxycodone...that is pretty good for treating head pain.
  6. by   canoehead
    If you did get the phenergan and NS the pain might come down from and 8 to a 5-6, and then you wouldn't have to take as much Dilaudid or other med. Can you wait 15min after the IV antiemetic before rating and treating the pain? Phenergan is sedating too...

    It also seems to me that you should be able to refuse any part of the treatment, or try options that might minimize your need for pain meds without flak from ER staff.
  7. by   psychonurse
    I know that when I have had Phenergan IV I have been so sedated I hardly had to have anything more for any pain. Maybe you could talk to a good ER doc and have him wait for a period of time after the Phenergan is given to see if it worked and then maybe the Tylenol #3 would be enough. Or maybe some Toradol would work also. I think that maybe the neuro nurses would be better to get some new insight on pain management from headaches. I hope that you find some relief...

close